Minnesota, 2022

Hail in Minnesota, June 27, 2022

June 27, 2022 · NWS DLH · 9 events in 4 counties and zones

A departing high pressure left the region on the influence of strong warm air advection as a waem front pushed in from the west. When combined with intense surface heating, pockets of high instability began to flourish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A departing high pressure left the region on the influence of strong warm air advection as a waem front pushed in from the west. When combined with intense surface heating, pockets of high instability began to flourish. Isolated storms developed with a few being on the strong side and ended up producing hail. The largest hail reported was around two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 11:45 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 11:45 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1245 PM CDT Mon Jun 27 2022

.DISCUSSION...(Today through Sunday)
Issued at 403 AM CDT Mon Jun 27 2022

Summary: Warmer day in store for the Northland today with highs in
the mid to upper 70s. Cumulus cloud will populate this afternoon and
may generate some sprinkles or light rain at times. Rain chances
return across the region tonight through Tuesday. There is potential
for some stronger storms Tuesday afternoon across NW WI.

Surface high pressure slides further south this morning with a
weakening pressure gradient over the region. Winds are still
expected to be a little breezy in the afternoon but nowhere near the
speeds we endured yesterday. Temperatures will be on the rise today
with highs in the mid to upper 70s. The strong surface heating will
generate some diurnally driven cumulus clouds across the region
today. Some light sprinkles and rain may be possible but the thermal
profile of the atmosphere showcases an inverted V sounding lending
itself to more virga potential.

Tomorrow has an interesting set up for generating some pockets of
rainfall across the region. A cold front is expected to drop south
of the International Border early Tuesday morning bringing some
scattered showers. The other feature is a surface low tracking
northeast out of the SD into MN. This feature will be supported by a
38kt low level jet and promoting some warm air advection bringing a
second area of rain chances through the Brainerd Lakes region.
Evapotranspiration will increase dewpoints across our southern
counties in MN and into NW WI. The cold front is expected to run
into this moist air and force the surface low southeast this
afternoon. This could generate some thunderstorms across NW WI.
MLCAPE looks to be in excess of 500 J/kg with bulk shear slightly
on the low end around 35kts. This could generate some strong to
severe storms capable of damaging winds and hail. For now, the SPC
has southern Price county in a marginal threat but this may
change with later updates. One of large uncertainties with this
current set up is just how unstable will the region get before the
cold front punches through.

Rain and storms are expected to move out of the region quickly
Tuesday night with clearing skies on the backside of the cold front.
For this forecast package we decided to drop the Min temps a bit
lower than the suggested guidance due to strong set up for rapid
radiational cooling. Look for lows in the lower 40s across
northern MN and mid 40s for NW WI.

The active weather continues into Wednesday with an occluded low
moving across the Canadian Prairies. SPC has our MN counties
highlighted in a marginal risk for severe weather. There remains a
large degree of uncertainty due to the many different solutions
proposed by the 00Z suite of deterministic guidance. There is good
agreement on strong moisture advection into the region raising
dewpoints but the overall timing of when both frontal features and
shortwaves slide across the region still remain in flux. Thursday
will likely see ongoing showers and storms from Wednesday night
before a cold front ushers the activity out of the region
overnight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Jun 27 2022

Scattered showers or isolated thunderstorms will affect the
region this afternoon. These should stay away from the terminals,
and have not included in the TAF forecast for now. Predominantly
VFR conditions are expected for this TAF period. Additional shower
and thunderstorm chances increase again tonight after 05z as a
cold front moves south out of Canada. Have handled this with a
VCSH or VCTS group when the showers/storms are most likely for
each location.

&&

.MARINE...
Issued at 403 AM CDT Mon Jun 27 2022

Westerly winds today around 10 to 15 kts. May see some light rain or
sprinkles in the afternoon. Winds slightly increase overnight with
gusts up to 20 kts. Additionally, there will be the chance for some
thunderstorms sliding in from the north after midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  56  73  46 /  10  20  40   0
INL  78  53  68  40 /  40  30  20   0
BRD  79  57  76  49 /  10  30  20   0
HYR  75  54  75  44 /  10  20  70   0
ASX  75  55  75  45 /  10  20  60   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...LE
MARINE...Britt
Hazardous weather outlook, Jun 27, 2:12 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
312 AM CDT Mon Jun 27 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
312 AM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms developing this afternoon,
lasting into the overnight hours, mainly over northeast Minnesota.
Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances of thunderstorms Tuesday through
Thursday night. Some storms could become strong to severe
Wednesday afternoon and evening across much of the region.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-280815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
312 AM CDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

There is a low chance for a thunderstorm this afternoon and
evening. Strong to severe storms are not expected, but cloud-to-
water lightning will be possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periodic chances of thunderstorms Tuesday through
Thursday night. Some storms could become strong to severe
Wednesday afternoon and evening across much of western Lake
Superior.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The Duluth radar (KDLH), 137 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Crow Wing

When
June 27, 1:33 PM CST to 1:34 PM CST
Where
Crow Wing County, 0.48 mi W of Garrison
Measured
0.75 in hail
Reported by
Public
Coordinates
46.300, -93.830

Hail, Aitkin

When
June 27, 2:40 PM CST to 2:42 PM CST
Where
Aitkin County, 2.85 mi E of Hassman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.620, -93.540

Hail, Aitkin

When
June 27, 2:54 PM CST to 2:56 PM CST
Where
Aitkin County, 1.38 mi S of Kimberly
Measured
2 in hail
Reported by
Public
Coordinates
46.550, -93.470

Hail, Aitkin

When
June 27, 3:22 PM CST to 3:24 PM CST
Where
Aitkin County, 1.43 mi E of Thorp
Measured
2 in hail
Reported by
Public
Coordinates
46.480, -93.390

Hail, Pine

When
June 27, 4:08 PM CST to 4:09 PM CST
Where
Pine County, 1.6 mi ENE of Brook Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.960, -93.040

Hail, Pine

When
June 27, 4:19 PM CST to 4:21 PM CST
Where
Pine County, 0.84 mi SE of Beroun
Measured
1.25 in hail
Reported by
Public
Coordinates
45.910, -92.960

Hail, Pine

When
June 27, 4:25 PM CST to 4:26 PM CST
Where
Pine County, 2.89 mi E of Rock Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
45.770, -92.910

Hail, Pine

When
June 27, 4:30 PM CST to 4:32 PM CST
Where
Pine County, 6.59 mi ESE of Pine City Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.820, -92.820

Hail, Lake

When
June 27, 4:35 PM CST to 4:37 PM CST
Where
Lake County, 0.47 mi E of Stewart
Measured
1 in hail
Reported by
Public
Coordinates
47.100, -91.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041092, 1037390, 1037393, 1037391, 1041088, 1037392, 1041090, 1041089, 1037394.